13-Year-Old Girl With Recurrent, Episodic, Persistent Vomiting: Out of the Pot and Into the Fire
Cyclic vomiting syndrome (CVS) is a well-established cause of recurrent vomiting in the pediatric population. Severe vomiting with chronic cannabis use, known as cannabinoid hyperemesis syndrome, has recently been more widely recognized as an etiology of persistent episodic vomiting. In turn, patients presenting with frequent episodes of CVS are now increasingly being screened for cannabinoid use. Because patients with persistent vomiting are also frequently prescribed a proton pump inhibitor (PPI) for their gastrointestinal symptoms, it is important to be aware of the potential for a PPI to cause an interaction that can lead to false-positive urine cannabinoid screening. We describe a case of a false-positive urine cannabinoid screen in a patient with CVS who received a dose of intravenous pantoprazole. The primary reference regarding drug screen interference from PPIs can be found in the pantoprazole package insert that refers to pre–Food and Drug Administration approval data. Although multiple sources on the Internet report the possibility of positive cannabinoid screens from pantoprazole, there are no known published reports of the phenomenon in the medical literature.
- cyclic vomiting syndrome
- cannabinoid hyperemesis syndrome
- proton pump inhibitor
- urine toxicology
- false-positive test results
- Accepted December 10, 2014.
- Copyright © 2015 by the American Academy of Pediatrics